Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Northern Indiana

August 21, 2003Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 21, 2003, 9:59 PM EST for Noble County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 9:59 PM EST (02:59 UTC)
Expired
Aug 21, 2003, 10:45 PM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Noble County, IN

The radar

The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3445 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
2.2
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 220259
SVRIWX
INC113-220345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
958 PM EST THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLE COUNTY IN INDIANA

* UNTIL 1045 PM EST

* AT 958 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TOPEKA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LIGONIER
  WOLCOTTVILLE
  ROME CITY
  ALBION

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4127 8551 4153 8566 4155 8550 4147 8531
          4133 8519 4127 8519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:26 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 21, 6:26 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 PM EST THU AUG 21 2003

AVIATION DISCUSSION FOR 00Z TAFS...

AS OF YET...THERE ARE NO STORMS ON THE RADAR. STILL VERY UNSTABLE
ATMOSPHERE AND AS THE FRONT MOVES THROUGH, THIS COULD KICK OFF SOME
STORMS. FRONT IS CURRENTLY ENTERING SOUTHERN LAKE MICHIGAN. CAPES
WILL STILL BE AROUND 1500-1800 WITH LI VALUES UP TO -5. THE WIND
WILL SHIFT TO THE NORTH AFTER THE FRONT PASSES EACH AIRPORT IN THE
EARLY MORNING HOURS.   BML

FORECAST DISCUSSION FOR TONIGHT AND FRIDAY...

FIRST...ISSUED A HEAT ADVISORY FOR REMAINDER OF THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. NORTHWEST TWO THIRDS OF COUNTY WARNING
AREA WILL EXCEED HEAT INDEX OF 100 FOR 3 HOURS THIS AFTERNOON.
EASTERN AREAS WILL LIKELY NOT REACH THIS CRITERIA BUT GIVEN THE
RELATIVELY COOL SUMMER AND LACK OF HEAT...PEOPLE WILL NEED TO BE
EXTRA CAUTIOUS WITH HEAT INDEX VALUES IN MID TO UPPER 90S. THEREFORE
ISSUED FOR ENTIRE AREA. EXPECTING DEWPOINTS TO STAY HIGH TIL FROPA
SO INDEX VALUES MAY ONLY DROP SLOWLY AFTER SUNSET AS RH RISES.

VERY UNSTABLE THIS AFTERNOON WITH SURFACE TEMPERATURES WELL INTO THE
90S MOST AREAS AND DEWPOINTS INTO THE 70S. MID LEVELS COOLING
SLIGHTLY BUT CAP HAS PREVENTED ANY DEVELOPEMENT. DTX SOUNDING FROM
18Z SHOWS THIS CAP NICELY. EXPECT AS FRONT NEARS AND INTERACTS WITH
INSTABILITY...CAP WILL BE BROKEN AND CONVECTION WILL FIRE. BEST
DYNAMICS REMAIN NORTH WITH BETTER WIND FIELD AND SHORTWAVE.
HOWEVER...DRY SLOT EVIDENT ON DTX 18Z SOUNDING COUPLED WITH HIGH
PWATS AND LARGE CAPES INDICATES STRONG DOWNBURST POTENTIAL. WILL ADD
SEVERE WORDING TO ZONES FOR ANY STORMS THAT DO DEVELOP. KEPT POPS IN
HIGH CHANCE CATEGORY GIVEN UNCERTAINTY WITH CAP. FRONT TO SLOWLY
MOVE ACROSS AREA OVERNIGHT. DIFFERENCES REMAIN IN TIMING ITS EXIT IN
THE SOUTHEAST FRIDAY MORNING. HAVE KEPT A SMALL CHANCE OF THUNDER
DURING THE MORNING HOURS UNTIL AT LEAST THE SLOWER ETA 850MB FRONT
CLEARS AREA. TEMPERATURES MUCH MORE SEASONABLE FRIDAY WITH LESS
HUMIDITY. FEEL THAT IT WILL TAKE AWHILE FOR SURFACE DEWPOINTS TO
REALLY COME DOWN BUT SHOULD BE A SLOW DECLINE IN THE AFTERNOON.

FORECAST DISCUSSION FOR FRIDAY NIGHT THROUGH THURSDAY...

BY FRIDAY NIGHT, THE FRONT WILL BE WELL TO OUR EAST AND SOUTH. AN
AREA OF HIGH PRESSURE WILL THEN MOVE INTO THE AREA THROUGH EARLY
TUESDAY. THE MRF HAS A WEAK TROUGH MOVING THROUGH LATE TUESDAY INTO
EARLY WEDNESDAY WHICH THE GEM IS IN ROUGH AGREEMENT WITH THIS. THEN
A BRIEF HIGH PRESSURE BEFORE A DEEPENING TROUGH MOVES INTO THE AREA
LATE THURSDAY. MAY BE SOME PRECIP WITH THIS TROUGH NEXT WEEK
THURSDAY BUT SINCE IT MIGHT NOT BE UNTIL LATE...HAVE LEFT NEXT
THURSDAY DRY FOR THE TIME BEING. WILL SEE WHAT THE MODELS DO WITH
THE TIMING OF THIS EVENT AS THAT DAY GETS CLOSER TO THE PRESENT.
HIGH TEMPERATURES ARE EXPECTED TO BE AROUND 80 TO THE LOWER 80S.
LOWS WILL START OUT IN THE 50S AND INCREASE SLIGHTLY TO AROUND 60
NEXT WEEK. OVERALL...NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST.
BML

.IWX...
IN...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES
INZ003>009...INZ012>018...INZ020...INZ022>027...INZ032>034.

MI...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES
MIZ077>081.

OH...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025.

LASHLEY/LOTHAMER
Hazardous weather outlook, Aug 21, 5:04 AM EST, 16 hours 55 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE AREA
THIS AFTERNOON INTO THIS EVENING. STRONG GUSTY WINDS WILL BE THE
PRIMARY HAZARD...BUT SCATTERED LARGE HAIL CANNOT BE RULED OUT. AN
ISOLATED TORNADO WILL BE POSSIBLE NORTH OF A LINE FROM NAPOLEON...TO
HUNTINGTON...TO MONTICELLO. IN ADDITION...THE STORMS WILL BE CAPABLE
OF LOCALLY HEAVY RAIN. A COLD FRONT MOVING FROM NORTHWEST TO
SOUTHEAST ACROSS THE GREAT LAKES WILL BE RESPONSIBLE FOR THE
THUNDERSTORMS.

BEFORE THE STORMS DEVELOP...SUNSHINE AND HUMIDITY WILL COMBINE TO
MAKE A HOT AND STICKY DAY. AS TEMPERATURES CLIMB TO NEAR THE 90
DEGREE MARK BY THIS AFTERNOON...HEAT INDEX READINGS WILL APPROACH
100. TRY TO REMAIN IN AIR CONDITIONING AS MUCH AS POSSIBLE DURING
THE HEAT OF THE DAY. IF YOU MUST BE OUTSIDE...TAKE IT EASY...DRINK
PLENTY OF WATER...AND WEAR SUNSCREEN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Aug 21, 9:00 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0900 PM EST THU AUG 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    2 NW THREE RIVERS         MI   WIND DAMAGE
08/21/03   ST. JOSEPH                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

TENHARMSEL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:55 PM ESTSevere Thunderstorm WarningIWXLaGrange35 min
Aug 21, 11:33 PM ESTSevere Thunderstorm WarningIWXHuntington, Wabash, Whitley57 min
Aug 22, 12:59 AM ESTSevere Thunderstorm WarningIWXGrant61 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.